Iron toxicity occurs when the body has too much iron. The most common cause of iron toxicity is accidental overdose of iron pills.
How can you prevent it?
Keep iron pills and all medicines out of the reach of children. Iron pills often attract children because they look like candy.
If your child is taking iron pills, follow your doctor's instructions on how much to take and for how long and whether your child needs any testing for iron levels. If you miss giving a pill on time, don't give your child a double dose of iron.
If you think you have anemia, don't try to treat yourself. Don't take iron pills on your own without seeing your doctor first. If you take iron pills without talking with your doctor first, the pills may cause you to have too much iron in your blood, or even iron toxicity.
If you are taking iron pills, follow your doctor's instructions on how much to take and for how long. If you miss taking a pill on time, don't take a double dose of iron.
What are the symptoms?
Stomach problems, such as vomiting and diarrhea, usually occur within 6 hours of the overdose.
An iron overdose can be very dangerous. Call 911 if you think that you or your child might need help right away.
ByHealthwise Staff Primary Medical ReviewerE. Gregory Thompson, MD - Internal Medicine Anne C. Poinier, MD - Internal Medicine Adam Husney, MD - Family Medicine Martin J. Gabica, MD - Family Medicine Specialist Medical ReviewerBrian Leber, MDCM, FRCPC - Hematology Caroline S. Rhoads, MD - Internal Medicine